New Mexico, 2014High Wind in New Mexico, April 26 to 27, 2014
April 26 to 27, 2014 · NWS EPZ · 6 events in 6 counties and zones
A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved into the Four Corners region with a deep southwesterly flow ahead of it. A jet streak of almost 100kts was also approaching Southern New Mexico ahead of this system. A peak gust of 90 mph was reported at San Augustin Pass during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 3:58 AM MST, 7 hours 17 minutes earlier.
Area forecast discussion, Apr 26, 3:58 AM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
458 AM MDT SAT APR 26 2014
.SYNOPSIS...
STRONG PACIFIC STORM SYSTEM CONTINUES TO MOVE TOWARD THE BORDERLAND
THIS MORNING...AND WILL REACH WESTERN NEW MEXICO BY EARLY AFTERNOON.
WINDS WILL INCREASE THROUGHOUT THIS MORNING AND REACH SPEEDS OF 35
TO 45 MPH THIS AFTERNOON. BLOWING DUST WILL ALSO BECOME WIDESPREAD
WITH AREAS OF POOR VISIBILITIES. A FEW SHOWERS OR THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON OVER THE GILA WILDERNESS AND TONIGHT ACROSS
THE SACRAMENTO MOUNTAINS. THE FRONT AND UPPER LOW ARE EAST OF THE
AREA BY SUNDAY MORNING BUT WINDS WILL REMAIN STRONG INTO MONDAY
BEFORE DIMINISHING MONDAY NIGHT. TEMPERATURES REMAIN WARM TODAY AND
THEN COOL ABOUT 10 DEGREES SUNDAY. A LARGE RIDGE OF HIGH PRESSURE
ALOFT WILL BUILD OVER THE WESTERN U.S. TUESDAY THROUGH MOST OF THE
NEW WEEK...MEANING LITTLE CHANCE OF RAIN BUT TEMPERATURES AT A
SEASONABLE LEVEL.
&&
.DISCUSSION...
STRONG PACIFIC STORM ON TRACK TO IMPACT THE BORDERLAND BEGINNING
THIS AFTERNOON. UPPER LOW FROM THE SYSTEM CURRENTLY NEAR LAS VEGAS
AND WILL MOVE TO THE FOUR CORNERS AREA LATE THIS AFTERNOON. WINDS
WILL INCREASE THROUGHOUT THE MORNING AND REACH THEIR PEAK MID TO
LATE AFTERNOON...WITH WINDS OF 35-45 MPH AND GUSTS TO 60 MPH. WILL
REISSUE ALL WARNINGS/ADVISORIES AS IS...AS DON'T SEE ANY REASON TO
DEVIATE AT THIS POINT. EAST SLOPE WIND EVENT STILL LIKELY AS 50-60
MPH GUSTS POSSIBLE LATE TONIGHT TIL AROUND SUNRISE SUNDAY MORNING.
MODELS CONTINUE TO SHOW DECENT MOISTURE ALONG WITH STRONG PVA AND
ATTENDANT HIGH OMEGA VALUES...SO CHANCES LOOKING BETTER FOR THE
GILA ZONES THIS AFTERNOON. STRONG COLD ADVECTION ALOFT SHOULD HELP
DESTABILIZE ATMOSPHERE SO A THUNDERSTORM OR TWO IS ALSO POSSIBLE.
CHANCE OF PRECIP MOVES TO THE SACS TONIGHT AND DID ADD MENTION OF
POSSIBLE LIGHT SNOW AT HIGHEST ELEVATIONS (7500-8000 FT) AS THE
SYSTEM SLIDES BY THE SACS.
UPPER LOW NOT REALLY ABLE TO KICK OUT FAR TO THE EAST SUNDAY AND
MONDAY...HENCE SURFACE WINDS TO REMAIN FAIRLY STRONG BOTH DAYS AS
UPPER RIDGE UNABLE TO MOVE EAST DISPLACING THE UPPER LOW. WOULD NOT
SURPRISE TO SEE WIND ADVISORIES NEEDED SUNDAY BUT WITH ALL WE HAVE
ON THE PLATE FOR TODAY AND TO AVOID CONFUSION...WILL DEFER THAT
DECISION TO THE NEXT COUPLE OF SHIFTS.
TEMPERATURES WILL REMAIN QUITE WARM TODAY IN THE EAST WHILE COOLING
WILL BEGIN ACROSS THE WESTERN ZONES. FURTHER COOLING MONDAY BEHIND
THE PACIFIC FRONT WITH HIGHS AROUND 10-13 DEGREES COOLER THAN SUNDAY.
MODELS SHOWING STALLED OUT UPPER LOW OVER THE MIDWEST STILL FORMING
INTO A TEMPORARY REX BLOCK TUES INTO THURSDAY BEFORE MORPHING INTO
OMEGA BLOCK WITH UPPER RIDGE WELL ESTABLISHED OVER THE WESTERN U.S.
BEFORE IT TOO BREAKS UP BY SUNDAY/MONDAY. BOTTOM LINE FOR THE
CWA...VERY LITTLE CHANCE OF PRECIP (THOUGH DID KEEP TOKEN POPS IN
FOR SACS MID WEEK AS WEAK BACK DOOR FRONT PUSHES IN)...WITH
TEMPERATURES REMAINING NEAR NORMAL.
&&
.AVIATION...VALID 26/12Z-27/12Z...
UNTIL 17Z...VFR CONDS EXPECTED...WITH SCT-BKN220 LAYERS 350. SURFACE
WINDS SOUTHWEST 12-17 KTS. AFT 17Z...INCREASING SCT-BKN150 OVC250.
ISOLD -TSRA/SHRA BKN100CB ACROSS THE GILA REGION...SPREADING TO THE
SACRAMENTO MOUNTAINS AFT 00Z. OCNL MVFR NEAR THE SHOWERS. SURFACE
WINDS INCREASING TO 30-35 KTS WITH GUSTS TO 45-50 KTS. WIDESPREAD
BLOWING DUST...MAINLY SOUTH OF A LINE FROM SILVER CITY TO TULAROSA.
WINDS DIMINISHING SOME AFT 02Z.
&&
.FIRE WEATHER...
UPPER LEVEL LOW OVER FAR NW ARIZONA WILL MOVE TO THE FOUR CORNERS
REGION THIS AFTERNOON. THIS WILL BEGIN QUITE A STRETCH OF WINDY
WEATHER ACROSS THE FIRE ZONES WITH WINDY AFTERNOONS AND EVENINGS
THROUGH MONDAY. TODAY WILL BE THE WORST OF IT AS THE UPPER TROUGH
AND SURFACE FRONT APPROACH. WINDS WILL INCREASE TO 35-45 MPH THIS
AFTERNOON WITH SOME GUSTS TO 60 MPH. COMBINED WITH LOW RH'S...RED
FLAG WARNINGS WILL CONTINUE. WILL HAVE TO WATCH THE GILA ZONE AS
DEWPOINTS MAY RISE JUST ENOUGH TO FALL OUT OF CRITERIA. SOME SHOWERS
OR A STRAY THUNDERSTORM ARE POSSIBLE THIS AFTERNOON FOR THE GILA
ZONE. THE SHOWERS COULD SPREAD TO THE SACRAMENTO ZONE THIS
EVENING...AND SOME OF THE HIGHER ELEVATIONS OF ZONE 113 COULD EVEN
SEE SOME LIGHT SNOW. THE CHANCE OF PRECIP WILL END LATE TONIGHT AND
CLOUDS WILL BEGIN CLEARING SUNDAY. SUNDAY AND MONDAY WILL STILL SEE
WINDS IN THE RED FLAG CRITERIA BUT WITH HIGHS ABOUT 10 DEGREES
COOLER ON SUNDAY...RH'S MAY REMAIN JUST ABOVE 15%. RH'S WILL LOWER
SOME AGAIN MONDAY. NO SIGNIFICANT WINDS FROM TUESDAY ON AND ZONES
SHOULD REMAIN DRY WITH SEASONABLE TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 85 61 74 52 79 / 0 0 0 0 0
SIERRA BLANCA 85 54 74 45 77 / 0 0 0 0 0
LAS CRUCES 82 53 72 45 77 / 0 0 0 0 0
ALAMOGORDO 81 55 71 44 75 / 0 0 0 0 0
CLOUDCROFT 57 33 48 30 51 / 0 20 0 0 0
TRUTH OR CONSEQUENCES 78 50 71 45 75 / 0 0 0 0 0
SILVER CITY 66 39 62 36 68 / 30 10 0 0 0
DEMING 77 47 70 41 77 / 0 0 0 0 0
LORDSBURG 75 44 69 40 74 / 20 0 0 0 0
WEST EL PASO METRO 83 60 74 51 78 / 0 0 0 0 0
DELL CITY 84 53 73 44 77 / 0 0 0 0 0
FORT HANCOCK 87 62 80 51 84 / 0 0 0 0 0
LOMA LINDA 74 50 64 41 69 / 0 0 0 0 0
FABENS 86 60 75 49 79 / 0 0 0 0 0
SANTA TERESA 84 54 73 47 77 / 0 0 0 0 0
WHITE SANDS HQ 81 58 71 49 76 / 0 0 0 0 0
JORNADA RANGE 81 46 71 37 76 / 0 0 0 0 0
HATCH 80 47 71 41 77 / 0 0 0 0 0
COLUMBUS 77 51 71 48 76 / 0 0 0 0 0
OROGRANDE 83 54 73 44 77 / 0 0 0 0 0
MAYHILL 67 40 55 35 60 / 0 0 0 0 0
MESCALERO 67 36 59 33 62 / 0 20 0 0 0
TIMBERON 66 34 56 33 59 / 0 10 0 0 0
WINSTON 66 39 61 36 65 / 20 0 0 0 0
HILLSBORO 70 47 63 41 70 / 0 0 0 0 0
SPACEPORT 77 46 69 42 73 / 0 0 0 0 0
LAKE ROBERTS 65 36 60 32 66 / 30 10 0 0 0
HURLEY 69 42 63 35 69 / 20 10 0 0 0
CLIFF 69 33 66 30 69 / 40 10 0 0 0
MULE CREEK 65 28 63 24 68 / 40 0 0 0 0
FAYWOOD 69 42 62 36 68 / 20 0 0 0 0
ANIMAS 76 49 71 46 77 / 20 0 0 0 0
HACHITA 77 49 70 41 75 / 0 0 0 0 0
ANTELOPE WELLS 78 51 74 45 77 / 0 0 0 0 0
CLOVERDALE 70 44 67 40 72 / 10 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR NMZ403>405-407-410>413.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SUNDAY
FOR NMZ413.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR NMZ110>113.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR NMZ403>412.
WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR NMZ401-402-417.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ414>416.
TX...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR TXZ418>420-422>424.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SUNDAY
FOR TXZ419.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR TXZ055-056.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR TXZ418.
WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR TXZ420>424.
&&
17 HEFNERHazardous weather outlook, Apr 26, 7:13 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
813 AM MDT SAT APR 26 2014
NMZ401>417-TXZ418>424-271330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
813 AM MDT SAT APR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
VERY STRONG WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50 TO 60 MPH...AND
BLOWING DUST DEVELOPING THIS AFTERNOON AND LASTING INTO MID EVENING
MOST PLACES...EXCEPT PERSISTING INTO EARLY SUNDAY MORNING ALONG EAST
SLOPES OF MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.
WINDY AGAIN ON SUNDAY AND MONDAY WITH SOME BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER REPORTS TO THE NWS
OFFICE VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO OR TO LOCAL
LAW ENFORCEMENT.
HEFNER
High Wind, Southern Tularosa Basin
- When
- April 26, 11:15 AM MST to April 27, 1:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
A peak gust of 90 mph was reported at San Augustin Pass. Other gusts in the zone included 66 mph 5 miles northeast of San Augustin Pass, 67 mph 1 mile southeast of the White Sands Missile Range Main Post, 63 mph 6 miles east-northeast of the Main Post, 63 mph at Condron Field, 66 mph at the White Sands Missile Range Main Post, and 62 mph 18 miles northeast of the Main Post.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- April 26, 11:33 AM MST to 7:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 68 mph was reported at the Twin Peaks Mesonet site. Other gusts across the zone included 61 mph 10 miles northeast of Las Cruces and at the National Weather Service Office in Santa Teresa.
High Wind, Southwest Desert/Mimbres Basin
- When
- April 26, 1:00 PM MST to 5:00 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
A peak gust of 61 mph was reported 3 miles east of Deming. Numerous trees were reported down in and around Deming from the afternoon winds.
High Wind, Lowlands of the Bootheel
- When
- April 26, 1:47 PM MST to 3:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A peak gust of 68 mph was reported 8 miles north-northwest of Rodeo. A mesonet site 8 miles northeast of Steins reported a peak gust of 61 mph.
High Wind, Central Tularosa Basin
- When
- April 26, 3:30 PM MST to April 27, 4:00 AM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
A Mesonet site at Salinas Peak reported a peak gust of 79 mph. Other peak gusts across the zone included 60 mph 1 mile north of Capitol Peak, 58 mph 20 miles west-northwest of Tularosa and 61 mph 11 miles southwest of Northrup Strip.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- April 26, 4:00 PM MST to 6:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 63 mph was reported in Sunspot and a 62 mph gust was reported 1 mile south of Sunspot.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, April 26 to 27, 20141 death · 1 event
- High Wind in New Mexico, April 26, 2014$13,000 · 96 kt wind · 22 events
- Winter Storm and Winter Weather in Colorado, April 26 to 29, 201414 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26 to 30, 20149 events
- Heavy Snow in Montana, April 26 to 28, 20146 events
- High Wind in Texas, April 26 to 27, 201461 kt wind · 6 events
- High Wind in Texas, April 26, 201450 kt wind · 5 events
- High Wind in Texas, April 26, 201452 kt wind · 5 events
- Hail in Texas, April 26, 20141.5 in hail · 5 events
- High Wind in Oklahoma, April 26, 201456 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, April 26 to 27, 20143 events
- High Wind in Arizona, April 26, 201457 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509653, 509655, 509658, 509656, 509657, 509659.